International Journal of Differential Equations

International Journal of Differential Equations / 2009 / Article

Research Article | Open Access

Volume 2009 |Article ID 152698 | 3 pages | https://doi.org/10.1155/2009/152698

Another Representation for the Maximal Lie Algebra of sl(n+2,) in Terms of Operators

Academic Editor: Tasawar K. Hayat
Received13 Mar 2009
Revised30 Jul 2009
Accepted20 Aug 2009
Published04 Nov 2009

Abstract

We provide an alternate representation to the result that the Lie algebra of generators of the system of differential equations, , is isomorphic to the Lie algebra of the special linear group of order , over the real numbers, . In this paper, we provide an alternate representation of the symmetry algebra by simple relabelling of indices. This provides one more proof of the result that the symmetry algebra of is .

1. Introduction

The classification of all scalar second-order ordinary differential equations, according to the Lie algebra of generators they admit, is complete [1]; for example, the free particle equation admits eight Lie symmetries [2], which is the maximum number of symmetries admitted by any second-order differential equation defined on a domain in the plane [1]. This Lie algebra is isomorphic to [3]. The maximality of the Lie algebra of was proved by Lie, using a geometric argument [4]. The fact that the Lie algebra of the -dimensional vector equation is will be demonstrated here by an algebraic method of relabelling indices. This result had apparently been published earlier by Aminova in a relatively inaccessible journal [5, 6] Before her, Leach [7] showed that an -dimensional, uncoupled, undamped, and unforced linear system has the complete symmetry group , and Prince and Eliezer [8] studied that the full symmetry group of the time-dependent oscillator in -dimensions is of operators. The number of symmetries of the equation has also been discussed in [9].

2. The Algebra of

Ibragimov [10] lists symmetry generators of the -dimensional vector : where we have used the Einstein summation convention that repeated indices are summed over and rewritten so that they balance. These are twenty four generators in all.

As the Lie algebra is eight dimensional for the scalar equation and twenty four dimensional for the -dimensional equation, one may have supposed that the number of symmetry generators for the -dimensional equation would be sixteen. However, it turns out that the number of infinitesimal generators is fifteen. This equals the number for . Infact, for , the number of generators in (2.1) equals that for . We may, therefore, guess the following.

Theorem 2.1. The Lie algebra, for the second-order -dimensional vector equation, is

Proof. The generators of the Lie algebra are [11, 12] which satisfy the commutation relation where is the usual Kronecker delta. Further, setting gives the Lie algebra of .

It can be easily verified that the algebra for dependent variables is (2.1) with . Now define for and for Then the generators can be rewritten as where and . Now, further putting we only need to define . This may be defined by setting where . Then the generators given by (2.4) and (2.5) satisfy (2.3). The negative sign in (2.5) is introduced, so that the generators satisfy the required algebra. It is allowable to introduce the negative sign as will be a generator if is. Hence the maximal symmetry algebra of the second-order -dimensional vector differential equation is .

3. Remarks

This representation of the symmetry algebra , has been obtained by merely relabelling the symmetry generators, as such we feel that it is especially simple and elegant.

Acknowledgment

The authors would like to thank Dr. A. H. Kara for very useful comments and discussions on this work, during his visit to the Mathematics Department, Quaid-i-Azam University, Islamabad, Pakistan.

References

  1. F. M. Mahomed, A. H. Kara, and P. G. L. Leach, “Lie and noether counting theorems for one-dimensional systems,” Journal of Mathematical Analysis and Applications, vol. 178, no. 1, pp. 116–129, 1993. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  2. H. Stephani, Differential Equations: Their Solution Using Symmetries, Cambridge University Press, Cambridge, UK, 1990. View at: MathSciNet
  3. A. H. Kara and F. M. Mahomed, “Relationship between symmetries and conservation laws,” International Journal of Theoretical Physics, vol. 39, no. 1, pp. 23–40, 2000. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  4. S. Lie, “Classification und Integration von gewöhnlichen Differentialgleichungen zwischenxy, die eine Gruppe von Transformationen gestatten,” Mathematische Annalen, vol. 32, no. 2, pp. 213–281, 1888. View at: Publisher Site | Google Scholar | MathSciNet
  5. A. V. Aminova, “Automorphisms of geometric structures as symmetries of differential equations,” Izvestiya Vysshikh Uchebnykh Zavedenii. Matematika, no. 2, p. 3, 1994. View at: Google Scholar | Zentralblatt MATH
  6. A. V. Aminova, N. Aminav, and N. S. Tensor, “Projective geometry of systems of differential equations: general conceptions,” Izvestiya Vysshikh Uchebnykh Zavedenii. Matematika, vol. 62, no. 1, pp. 65–86, 2000. View at: Google Scholar | Zentralblatt MATH
  7. P. G. L. Leach, “Sl(3,R) and the repulsive oscillator,” Journal of Physics A, vol. 13, pp. 1991–2000, 1980. View at: Publisher Site | Google Scholar
  8. G. E. Prince and C. J. Eliezer, “Symmetries of the time-dependent N-dimensional oscillator,” Journal of Physics A, vol. 13, no. 3, pp. 815–823, 1980. View at: Publisher Site | Google Scholar | MathSciNet
  9. F. González-Gascón and A. González-López, “Symmetries of differential equations. IV,” Journal of Mathematical Physics, vol. 24, no. 8, pp. 2006–2021, 1983. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  10. N. H. Ibragimov, Elementary Lie Group Analysis and Ordinary Differential Equations, vol. 4 of Wiley Series in Mathematical Methods in Practice, John Wiley & Sons, Chichester, UK, 1999. View at: MathSciNet
  11. A. Qadir, “An interesting representation of lie algebras of linear groups,” International Journal of Theoretical Physics, vol. 14, pp. 74–101, 1976. View at: Google Scholar | Zentralblatt MATH
  12. A. Qadir, , Ph.D. thesis, London University, London, UK, 1971.

Copyright © 2009 Tooba Feroze and Asghar Qadir. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


More related articles

497 Views | 431 Downloads | 0 Citations
 PDF  Download Citation  Citation
 Download other formatsMore
 Order printed copiesOrder

Related articles

We are committed to sharing findings related to COVID-19 as quickly and safely as possible. Any author submitting a COVID-19 paper should notify us at help@hindawi.com to ensure their research is fast-tracked and made available on a preprint server as soon as possible. We will be providing unlimited waivers of publication charges for accepted articles related to COVID-19. Sign up here as a reviewer to help fast-track new submissions.